Alert archive / Virginia / Tornado Warnings in 1995

Tornado Warning 23, NWS Wakefield, VA

October 27, 1995Goochland County, Louisa County, Virginia

NWS Wakefield, VA issued this tornado warning at Oct 27, 1995, 6:31 PM EDT for Goochland County, Louisa County, Virginia. It was in force for 22 min.

The area

The counties it named.

The facts

Issued
Oct 27, 1995, 6:31 PM EDT (22:31 UTC)
Expired
Oct 27, 1995, 6:53 PM EDT
In force
22 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Goochland County, VA, Louisa County, VA

The radar

The Norfolk radar (KAKQ), 127 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 272231
TORAKQ
VAC075-109-272315-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
631 PM EDT FRI OCT 27 1995
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  715 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL VIRGINIA
 
   ...GOOCHLAND COUNTY...LOUISA COUNTY
 
AT 630 PM NATIONAL WEATHER SERVICE RADAR INDICATED A POSSIBLE
TORNADO 4 MILES WEST OF GOOCHLAND.
 
THIS STORM WAS MOVING NORTHEAST AT 40 TO 45 MILES AN HOUR AND
WILL MOVE ACROSS NORTHERN GOOCHLAND AND EASTERN LOUISA COUNTIES
WITHIN THE NEXT 30 MINUTES.
 
TAKE COVER IMMEDIATELY!  DON'T HESITATE.  THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
REPORT SEVERE WEATHER TO LOCAL LAW$ ENFORCEMENT OFFICIALS OR CALL
THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA AT 1-800-737-8624.
STAY TUNED NOAA WEATHER RADIO OR OTHER MEDIA FOR UPDATES ON THIS
WEATHER SITUATION.
 
COBB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Oct 27, 2:47 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Oct 27, 2:47 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION CORRECTED 2ND PARAGRAPH
NATIONAL WEATHER SERVICE WAKEFIELD, VA
247 PM EDT FRI OCT 27 1995

WBC/RDU...NONE.

DISC:
STRNG SFC LO PRES ERY THIS AFTN WAS NR TVC WITH TRAILING CDFNT
SSW INTO TX. MEANWHILE...INCRSG MSTR FM S MVG NWD UP SE US CSTL
PLN AND AMS APRS TO BE PRIME FOR SGFNT/SVR CNVTN FM MS TO SC
WHERE UPR 60S/LWR 70S DWPTS AND TEMPS IN UPR 70S/LWR 80S.
VSBL SATL SHOWS NICELY THE LN OF STMS MVG THRU NW GA-NRN
AL-N MVG NEWD ALG PDMNT BNDRY INTO A PT OF NE NC
OR XTRM SE VA BY LTR TNGT.

AS MAIN UA ENERGY SLAMS TWD ERN SEABOARD DURG NEXT 24HRS
(BY 12Z SAT)...AND WITH LO-LVL MSTR CONVERGENCE RATHER IMPRESSIVE
...XPCTG SGFNT AREA OF PCPN TO RESULT FM GA/SC NWD INTO PA/NY.
THIS SITUATION FOR HERE APRS TO BE SIMILAR TO A WEEK AGO WITH
CHCS HIER FOR HVY/TRAINING ECHOES WITH SUM GUSTY WNDS (40 TO
50MPH) AND NOT AN OUTBREAK OF SVR CNVTN. AS DISCUSSED WITH
WBC ERYR...RNFL AVGG ABT 1 LUKS GUD (FFG REQUIRE HIER AMTS
TO EVEN THINK ABT FFA FOR CWA)...BUT CERTAINLY WUD NOT BE
SURPRISED TO HV LCLLY HIER AMTS...ESP TWD PDMNT AS SFC OO MUCH (MAYBE FALL OVR WRN AREAS OF CWA DURG AFTN)
WITH SAT NGT AND SUN TYPICALLY COOL FOR LT OCT.

I LIKE LUK OF NEW 6 TO 10 DAY (IF ONLY IT WERE DEC/JAN OR FEB)
THEN I MAY NEED MY SNOWSHOVEL (JUST MONGERING). WINTER OF `93-94
COME TO MIND??

         RIC 63/68/43/62 +500 ORF 68/72/49/62 8700
         SBY 65/71/47/61 9700 ECG 67/73/48/63 7700

WILL ISSUE SPS HIGHLIGHTING FOR PTNTL HVY RNFL/GUSTY WNDS
TNGT/ERY SAT.

P.S. THX WBC FOR XCLNT COORDINATION CALL ERYR.

GUD EVE.

ALBRIGHT

In the hours before

Special weather statement, Oct 27, 3:40 PM EDT, 2 hours 51 minutes before
MDZ021>025-501-VAZ048-049-060>100-501-NCZ012>017-030>032-102-
504-280545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD   VA
340 PM EDT FRI OCT 27 1995

THERE IS THE POTENTIAL FOR VERY HEAVY RAIN AND GUSTY WINDS TONIGHT INTO
SATURDAY MORNING AS A STRONG COLD FRONT MOVES EAST TO THE MIDDLE
ATLANTIC COAST BY MIDDAY SATURDAY. AHEAD OF THIS FRONT...GUSTY SOUTH
WINDS WILL PUSH WARM AND INCREASINGLY MOIST AIR INTO THE REGION...
RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS
CENTRAL SECTIONS OF VIRGINIA AND NORTH CAROLINA...BEFORE REACHING THE
COASTAL AREAS FROM THE LOWER MARYLAND EASTERN SHORE TO NORTHEAST NORTH
CAROLINA AFTER MIDNIGHT.

ON AVERAGE...THE SHOWERS AND THUNDERSTORMS WILL PRODUCE 1 TO 2 INCHES
OF RAIN...BUT LOCALLY HIGHER AMOUNTS AND ASSOCIATED FLASH FLOODING ARE
POSSIBLE IF THUNDERSTORMS LINGER OVER A PARTICULAR LOCATION FOR AN
EXTENDED PERIOD OF TIME.

ADDITIONALLY...STRONGER THUNDERSTORMS...ESPECIALLY LATE TONIGHT...
COULD BE ACCOMPANIED VERY GUSTY WINDS WHICH MAY CAUSE TREE DAMAGE OR
DOWNED POWER LINES.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

ALBRIGHT
Special weather statement, Oct 27, 3:41 PM EDT, 2 hours 50 minutes before
MDZ021>025-501-VAZ048-049-060>100-501-NCZ012>017-030>032-102-
504-280545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD   VA
340 PM EDT FRI OCT 27 1995

THERE IS THE POTENTIAL FOR VERY HEAVY RAIN AND GUSTY WINDS TONIGHT INTO
SATURDAY MORNING AS A STRONG COLD FRONT MOVES EAST TO THE MIDDLE
ATLANTIC COAST BY MIDDAY SATURDAY. AHEAD OF THIS FRONT...GUSTY SOUTH
WINDS WILL PUSH WARM AND INCREASINGLY MOIST AIR INTO THE REGION...
RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS
CENTRAL SECTIONS OF VIRGINIA AND NORTH CAROLINA...BEFORE REACHING THE
COASTAL AREAS FROM THE LOWER MARYLAND EASTERN SHORE TO NORTHEAST NORTH
CAROLINA AFTER MIDNIGHT.

ON AVERAGE...THE SHOWERS AND THUNDERSTORMS WILL PRODUCE 1 TO 2 INCHES
OF RAIN...BUT LOCALLY HIGHER AMOUNTS AND ASSOCIATED FLASH FLOODING ARE
POSSIBLE IF THUNDERSTORMS LINGER OVER A PARTICULAR LOCATION FOR AN
EXTENDED PERIOD OF TIME.

ADDITIONALLY...STRONGER THUNDERSTORMS...ESPECIALLY LATE TONIGHT...
COULD BE ACCOMPANIED VERY GUSTY WINDS WHICH MAY CAUSE TREE DAMAGE OR
DOWNED POWER LINES.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

ALBRIGHT
Special weather statement, Oct 27, 4:58 PM EDT, 1 hour 33 minutes before
VAZ048-049-060-061-062-063-065-066-067-068-069-070-071-079-080-
081-088-089-090-092-093-096-NCZ012-013-014-015-016-030-031-032-
280300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
458 PM EDT FRI OCT 27 1995

...TORNADO WATCH NUMBER 1030 IS IN EFFECT FOR MUCH OF SOUTHERN
   VIRGINIA AND NORTHEASTERN NORTH CAROLINA UNTIL 1100 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MUCH
OF SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA. THE WATCH IS
IN EFFECT UNTIL 1100 PM EDT AND INCLUDES THE INDEPENDENT CITIES
WITHIN THE RICHMOND METRO AREA OF COLONIAL HEIGHTS...PETERSBURG...
AND RICHMOND. THE WATCH ALSO INCLUDES THE INDEPEDENT CITIES OF
EMPORIA...FRANKLIN AND SUFFOLK IN SOUTHEASTERN VIRGINIA.

A STRONG COLD FRONT IS SWEEPING EASTWARD ACROSS THE TENNESSEE VALLEY
AND IS CLASHING WITH WARM...MOIST AND UNSTABLE AIR OVER THE CAROLINAS
AND VIRGINIA. THIS COMBINATION SETS THE STAGE FOR STRONG TO LOCALLY
SEVERE THUNDERSTORMS OVER THE AREA THIS EVENING...SOME OF WHICH MAY
PRODUCE ISOLATED TORNADOES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING
...LARGE HAIL AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPORT SEVERE WEATHER TO
LOCAL LAW ENFORCEMENT OFFICIALS OR CALL THE NATIONAL WEATHER
SERVICE IN WAKEFIELD VA AT 1-800-737-8624.

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING.
DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS WITH THIS POTENTIALLY DANGEROUS
WEATHER SITUATION.

COBB
Special weather statement, Oct 27, 5:01 PM EDT, 1 hour 30 minutes before
VAZ048-049-060-061-062-063-065-066-067-068-069-070-071-079-080-
081-088-089-090-092-093-096-NCZ012-013-014-015-016-030-031-032-
280300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
458 PM EDT FRI OCT 27 1995

...TORNADO WATCH NUMBER 1030 IS IN EFFECT FOR MUCH OF SOUTHERN
   VIRGINIA AND NORTHEASTERN NORTH CAROLINA UNTIL 1100 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MUCH
OF SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA. THE WATCH IS
IN EFFECT UNTIL 1100 PM EDT AND INCLUDES THE INDEPENDENT CITIES
WITHIN THE RICHMOND METRO AREA OF COLONIAL HEIGHTS...PETERSBURG...
AND RICHMOND. THE WATCH ALSO INCLUDES THE INDEPEDENT CITIES OF
EMPORIA...FRANKLIN AND SUFFOLK IN SOUTHEASTERN VIRGINIA.

A STRONG COLD FRONT IS SWEEPING EASTWARD ACROSS THE TENNESSEE VALLEY
AND IS CLASHING WITH WARM...MOIST AND UNSTABLE AIR OVER THE CAROLINAS
AND VIRGINIA. THIS COMBINATION SETS THE STAGE FOR STRONG TO LOCALLY
SEVERE THUNDERSTORMS OVER THE AREA THIS EVENING...SOME OF WHICH MAY
PRODUCE ISOLATED TORNADOES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING
...LARGE HAIL AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPORT SEVERE WEATHER TO
LOCAL LAW ENFORCEMENT OFFICIALS OR CALL THE NATIONAL WEATHER
SERVICE IN WAKEFIELD VA AT 1-800-737-8624.

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING.
DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS WITH THIS POTENTIALLY DANGEROUS
WEATHER SITUATION.

COBB

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 5:43 PM EDTSevere Thunderstorm WarningAKQMecklenburg47 min
Oct 27, 5:54 PM EDTTornado WarningAKQMecklenburg51 min
Oct 27, 6:16 PM EDTSevere Thunderstorm WarningAKQLunenburg44 min
Oct 27, 6:40 PM EDTTornado WarningAKQLunenburg, Mecklenburg50 min
Oct 27, 6:46 PM EDTTornado WarningAKQHanover44 min
Oct 27, 7:44 PM EDTTornado WarningAKQEssex, Westmoreland46 min
Oct 27, 7:52 PM EDTTornado WarningAKQHenrico25 min

Nearby

Tornado Warnings in Virginia, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.